FDA Warning: Viekira Pak and Technivie May Cause Serious Liver Injury

Hepatic decompensation and liver failure in patients with underlying liver cirrhosis more common with drug regimen.

Hepatic decompensation and liver failure in patients with underlying liver cirrhosis more common with drug regimen.

The FDA today issued a warning that AbbVie’s Viekira Pak and Technivie can cause serious liver injury in patients with underlying advanced liver disease.

In the wake of this warning, the FDA has required the manufacturer to include information about serious liver injury side effects to the Contraindications, Warnings and Precautions, Postmarketing Experience, and Hepatic Impairment sections on the drug labels for the 2 medications.

Findings from the FDA review of adverse events indicated that cases of hepatic decompensation and liver failure in patients with underlying liver cirrhosis were more common in those that take these medications.

Some of these events resulted in liver transplantation or death. The more serious outcomes were observed in patients who took Viekira Pak and had evidence of advanced cirrhosis even before starting treatment.

Approximately 26 worldwide cases have been submitted to the FDA Adverse Event Reporting System (FAERS) since the approval of Viekira Pak in December 2014 and Tehnivie in July 2015.

In many of the cases, liver injury was suspected after just 1 to 4 weeks of treatment. Some instances of liver disease occurred in patients who had contraindications or for whom this medication was not recommended.

As FAERS only includes reports submitted to the FDA, there are likely to be additional cases that the FDA does not know about, the agency said.

The FDA recommends that physicians and other health care professionals use caution when administering this medication, closely monitoring for signs and symptoms of new or worsening liver disease, such as ascites, hepatic encephalopathy, variceal hemorrhage, and/or increases in direct bilirubin in the blood.

Patients on these medications should contact their health care professional immediately, especially if they are experiencing signs of fatigue, weakness, loss of appetite, nausea/vomiting, yellowing of the eyes or skin, or light-colored stools, as these may be signs of liver injury.

The FDA does not recommend any patient to stop their regimen prior to consulting a doctor. Stopping treatment early could result in drug resistance to other hepatitis C medicines.

AbbVie released a statement that said because patient safety is of utmost concern, the drug labels have been updated from "not recommended in Child Pugh B patients" to a contraindication in patients with Child-Pugh B cirrhosis. The label also includes a recommendation that physicians assess evidence of hepatic decompensation prior to treatment and during treatment in cirrhotic patients.

“Most patients with these severe outcomes had evidence of advanced cirrhosis prior to initiating therapy,” the company said in the statement. “Because post-marketing events are reported voluntarily during clinical practice, estimates of frequency cannot be made and a causal relationship between treatment and these events has not been established.”